Try it
General Medicine · Infectious diseases
Sample itemOn day 5 of fever, a 20-year-old with confirmed dengue has persistent vomiting, abdominal pain and bleeding gums. His platelet count falls to 30,000 and haematocrit rises by 25% above baseline. What is the most appropriate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Admit and give isotonic crystalloid cautiously, guided by haematocrit and vital signs
Warning signs of severe dengue, such as abdominal pain, persistent vomiting, mucosal bleeding and a rising haematocrit with falling platelets, indicate plasma leakage in the critical phase. Management is careful intravenous crystalloid titrated to haematocrit and haemodynamics, avoiding fluid overload. NSAIDs and aspirin are avoided, and platelet transfusion is not given prophylactically.
Option by option
A. Give high-dose steroids
Steroids have no proven benefit in dengue.
B. Give prophylactic platelet transfusion
Prophylactic platelet transfusion does not improve outcome and may cause fluid overload.
C. Admit and give isotonic crystalloid cautiously, guided by haematocrit and vital signs (correct)
Correct. Careful fluid replacement guided by haematocrit treats plasma leakage.
D. Give aspirin for fever
Aspirin and NSAIDs increase bleeding risk and are contraindicated.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- Infectious diseasesWhat is the standard treatment of uncomplicated Plasmodium falciparum malaria in India?
- Infectious diseasesA 22-year-old has had stepwise rising fever for 7 days, relative bradycardia, abdominal…
- Infectious diseasesA man returning from a malaria-endemic area is drowsy and jaundiced, and his blood film…
- Infectious diseasesWhich presentation should raise urgent concern for bacterial meningitis?